Topological Methods in Nonlinear Analysis

Periodic solutions to singular second order differential equations: the repulsive case

Robert Hakl, Pedro J. Torres, and Manuel Zamora

Full-text: Open access

Abstract

This paper is devoted to study the existence of periodic solutions to the second-order differential equation $u''+f(u)u'+g(u)=h(t,u)$, where $h$ is a Carathéodory function and $f,g$ are continuous functions on $(0,\infty)$ which may have singularities at zero. The repulsive case is considered. By using Schaefer's fixed point theorem, new conditions for existence of periodic solutions are obtained. Such conditions are compared with those existent in the related literature and applied to the Rayleigh-Plesset equation, a physical model for the oscillations of a spherical bubble in a liquid under the influence of a periodic acoustic field. Such a model has been the main motivation of this work.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 39, Number 2 (2012), 199-220.

Dates
First available in Project Euclid: 21 April 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1461243178

Mathematical Reviews number (MathSciNet)
MR2985878

Zentralblatt MATH identifier
1279.34038

Citation

Hakl, Robert; Torres, Pedro J.; Zamora, Manuel. Periodic solutions to singular second order differential equations: the repulsive case. Topol. Methods Nonlinear Anal. 39 (2012), no. 2, 199--220. https://projecteuclid.org/euclid.tmna/1461243178


Export citation

References

  • D. Bonheure and C. De Coster, Periodic singular oscillations and the method of upper and lower solutions , Topol. Methods Nonlinear Anal., 22(2003), 297–317 \ref\key 2
  • D. Bonheure, C. Fabry and D. Smets, Periodic solutions of forced isochronous oscillators at resonance, Discr. Contin. Dynam. Systems A, 8(2002), 907–930 \ref\key 3
  • M.P. Brenner, S. Hilgenfeldt and D. Lohse, Single bubble sonoluminescence, Rev. Modern Phys., 74 (2002), 425–484 \ref\key 4
  • J. Chu and P.J. Torres, Applications of Schauder's fixed point theorem to singular differential equations, Bull. London Math. Soc., 39 (2007), 653–660 \ref\key 5
  • L.A. Crum, Sonochemistry and sonoluminescence, Springer (1999) \ref\key 6
  • L. Derwidué, Systemes différentiels non linéaires ayant solutions périodiques, Acad. Roy. Belg. Bull. Cl. Sci. V. Ser., 49 (1963), 11–32 \ref\key 7
  • R. Fauré, Solutions périodiques d'équations différentielles et méthode de Leray–Schauder , Ann. Inst. Fourier, 14 (1964), 195–204 \ref\key 8
  • N. Forbat and A. Huaux, Détermination approchee et stabilité locale de la solution périodique d'une équation différentielle non linéaire , Mem. Publ. Soc. Sci. Arts Lettr. Hainaut, 76(1962), 193–203 \ref\key 9
  • J.P. Franc, The Rayleigh–Plesset equation: A simple and powerful tool to understand various aspects of cavitation , Fluid Dynamics of Cavitation and Cavitating Turbopumps, Springer, Vienna (2008) \ref\key 10
  • P. Habets and L. Sanchez, Periodic solutions of some Liénard equations with singularities, Proc. Amer. Math. Soc., 109(1990), 1135–1144 \ref\key 11
  • A. Huaux, Sur l'existence d'une solution périodique de l'équation différentielle non linéaire $x''+0,2x'+x/(1-x)=(0,5)\cos \omega t$ , Acad. Ror. Belg. Bull. Cl. Sci. V. Ser., 48(1962), 494–504 \ref\key 12
  • A.C. Lazer and S. Solimini, On periodic solutions of nonlinear differential equations with singularities , Proc. Amer. Math. Soc., 99(1987), 109–114 \ref\key 13
  • T.G. Leighton, D.C. Finfer and P.R. White, Cavitation and cetaceans , Rev. de Acústica, 38 (2007), 37–81 \ref\key 14
  • J. Mawhin, Topological degree and boundary value problems for nonlinear differential equations , Topological Methods for Ordinary Differential Equations (Montecatini Terme, 1991) (M. Furi and P. Zecca, eds.), Lecture Notes in Mathematics, 1537 , 74–142, Springer, Berlin, Germany (1993) \ref\key 15
  • M. Nagumo, On the periodic solution of an ordinary differential equation of second order , Zenkoku Shijou Suugaku Danwakai (1944), 54–61, (in Japanese)\moreref \transl\nofrills English transl., Mitio Nagumo Collected Papers, Springer–Verlag (1993) \ref\key 16
  • A. Prosperetti, Bubble dynamics: a review and some recent results , Mechanics and Physics of Bubbles in Liquids (L. van Wijngaarden, ed.), Kluwer (1982) \ref\key 17
  • I. Rach\accent23unková, S. Staněk and M. Tvrdý, Singularities and Laplacians in boundary value problems for nonlinear ordinary differential equations , Handbook of Differential Equations. Ordinary Differential Equations (A. Cañada, P. Drábek and A. Fonda, eds.), 3 , 607–723, Elsevier, New York, NY, USA (2006) \ref\key 18 ––––, Solvability of nonlinear singular problems for ordinary differential equations , Contemporary Mathematics and Its Applications, 5 , Hindawi Publishing Corporation (2009) \ref\key 19
  • I. Rach\accent23unková, M. Tvrdý and I. Vrkoč, Existence of nonnegative and nonpositive solutions for second-order periodic boundary-value problems , J. Differential Equations, 176(2001), 445–469 \ref\key 20
  • H. Schaefer, Über die Methode der a priori Schranken , Math. Ann., 129 (1955), 415–416 \ref\key 21
  • D.R. Smart, Fixed Point Theorems, Cambridge Tracts in Mathematics, 66 , London, Cambridge University Press (1974), 104 pp \ref\key 22
  • P.J. Torres, Existence of one-signed periodic solutions of some second-order differential equations via a Krasnoselskiĭ fixed point theorem , J. Differential Equations, 190 (2003), 643–662 \ref\key 23 ––––, Weak singularities may help periodic solutions to exist , J. Differential Equations, 232 (2007), 277–284 \ref\key 24 ––––, Existence and stability of periodic solutions for second-order semilinear differential equations with a singular nonlinearity , Proc. Roy. Soc. Edinburgh Sect. A, 137 (2007), 195–201 \ref\key 25
  • R.F. Young, Cavitation, Imperial College Press (1999) \ref\key 26
  • E. Zeidler, Nonlinear Functional Analysis and its Applications. Volume \romI: Fixed-Point Theorems, Springer–Verlag (1985) \ref\key 27
  • Z. Zhang and R. Yuan, Existence of positive periodic solutions for the Liénard differential equations with weakly repulsive singularity , Acta Applicandae Mathematicae (2009). DOI: 10.1007/s10440-009-9538-x